Muscle cramps on Imbruvica

I am currently on my 4th month of taking Imbruvica. I have recently noticed that I get muscle cramps a lot more frequently than I ever did before. Mostly in my feet and hands, but also in my legs, ribs and even my neck. If I move the wrong way I am going to cramp. Has anyone else had this experience, or is it possible that it's not even linked to the meds?

29 Replies

oldestnewest
  • I have had all the same pains you list and am not taking anything as I was just diagnosed. Mostly pain in ribs, back an abdomen, little Pains that come and go fast,

    Do your cramps last minutes or longer?

  • Sometimes, but usually less than a minute. But they come back quickly.

  • I have experienced similar effects and am on Imbruvica. However these cramps have not affected my regular activities. They mostly occur in my hands/fingers but with a brief massage and wringing action I am fine.

    Foolish

  • The Imbruvica information sheet lists as some of the common side effects painful arms and legs, back pain and joint pain, muscle cramps or aches. I experienced a bit of each of these in the last six months since taking ibrutinib. But as it was said in some previous posts, it is a small price to pay for the serious benefits we receive with this drug!

    Sue

  • I agree! Thank you for your response!

  • Ask your doctor but a magnesium supplement as well as foods rich in magnesium may help with your cramps.

  • I have had occasional muscle pain on ibrutinib. More importantly I have had 2 episodes of pink (like rose wine) urine, each lasting 2 - 3 days. My urine is negative for blood but for safety I've had investigations for haeamaturia (blood in urine) which were negative. My specialist now thinks this is likely to be due to myoglobinuria - ie release of muscle globin (as opposed to haemoglobin - the form of globin in red blood cells in the circulation).

    I would suggest to all on ibrutinib getting into the habit of checking your urine in the pan, and ask for it to be tested for myoglobin as well as blood if it goes pink. I have a pot and form ready for next time - if it happens.

    Best wishes

    Charlie Girl

  • I am on Ibrutinib too, and share some muscle pain with you. Mine is in the arms and was in the hands and knuckles in particular. I exercise rigorously each day, even though it is uncomfortable, to prevent muscle and joint deterioration. It has worked for me, and after some months I can use my arms more without as much pain, and the hand pain has gone. This may be a combination of the exercising (which must be good for you anyway) and getting used to the ibrutinib over time. But who knows!

  • I am taking imbruvica since around may a d I have severe muscle and arm shoulderback deep aches. It effects my walking and am tired alot. I have fibro myalgia and now I thing its drug related. Very hard to walk and move.I used to swing at the y but stopped.am hoping warm water might help.

  • I had to give up ibrutinib a few weeks ago as it caused interstitial lung disease. Since giving up, all my muscle and joint aches have disappeared...

  • Hi

    Very interesting, I cannot confirm either way but I have been on Ibrutinib for almost three years and I have the same problem. That is to say I always had the problem, then I don't know how long I had CLL before diagnosis ten years ago, but since taking the drug is has got considerably worse. Some days I have it every night normally in the feet and legs then I do not have it for a week or two and it comes on about two hours after going to bed with the slightest movement.

    I have tried to analyse it but without much success but I am bemused at the suggestion that it is, in fact, caused by Ibrutinib. I find that a hot water bottle every night does help a lot. I have also noticed that too much, that is more than two glasses, of red wine, and Port is even worse, seems to bring it on. Not so much of a problem with white or whisky. excessive use of the legs (walking) also appears to contribute.

  • I have been diagnosed with CLL for 8 years now. I would experience cramps once in a while, but nothing noticeable until I started this med. I, like you, have to be very careful at night about my movements, that's when I get them the worst.

    Thank you for your reply, it helps to know I'm not alone in this!

  • Hi again

    Mulling over the problem and my own experience and possible analysis, last night I had a coup,e of large glasses of Port to see if this could be the cause not having had night cramps for three weeks and in the night I was faced with terrible leg cramps. The only relief was to get up and walk about but they were soon back when I went back to bed. Now I am not saying that Ibrutinib is not a contributing factor but changing my normal small nightly dose of alcohol to help me sleep to a whisky with tonic water and frequently tonic on it's own definitely would appear to help me and, of course the hot water bottle!!

  • I've never been a wine drinker, but I do take a couple of shots of tequila sometimes at night to help with sleep. I stopped doing that for a while, but it really didn't seem to make any difference. So I am hoping that it's not a contributing factor. Although I realize that too much of anything is not good! I've always heard that tonic water is good for cramps. Thank you for your imput and experiments!

  • I don t get muscle cramps but I have severe muscle and joint pain. hard to walk and balance weakness I can t even hold my newborn grandson. I also Have fibromilygia so sometimes it s hard for me to tell difference. I have a extremely rare case od cll and have a Omaaya resevoiur in my brain with shunt since july.

  • I've been on Imbruvica since early March. Recently I have been experiencing sudden cramps in my hands, feet, legs. I try eating a banana every day and others have suggested I try taking magnesium as well.

    Good luck and hopefully they are minor annoyances from time to time.

  • During her 15 month Ibrutinib clinical trial my wife had horrible leg cramping. We bought a MedMassager Foot Massager MMF07 (~$300) at medimassager.com: it helped a lot but did not completely stop the cramps.

  • Hi Scorpio, I'm afraid cramps are par for the course for most of us on Ibrutinib/Imbruvica. I've been on it for over a year now and I still suffer from hands, calf and feet cramps especially at night, although they seem to be easing lately. My consultant put me on iodine tablets which I only take when the cramps are really bad at night time. I hope yours get less frequent with time. Good luck.

  • Thank you. Your story sounds exactly like mine!

  • Have you been getting your thyroid levels checked since starting iodine? It can severely affect thyroid function.

  • Very common. I had them bad at first to the point I could hardly walk. They still occur 40+ months out, but less often and less severely. Mg helps me as others have said

    Brian Koffman

    CLL Society.org

  • Thank you everyone! I can deal with the cramps, but it helps to know what the likely cause is. Good luck to you all as well!

  • I have been on Imbruvica for about 3 months and have very painful feet and an occasional calf cramp at night. I workout vigorously and have had to hold off on some of the activities that really bother my feet, example jump roping and box jumps and running. But i still have foot pain sometimes it is very hard to walk whenever I get out of bed or after sitting for a long while. I think I will try the Magnesium. Even if it would take away 1/2 of the pain I would jump for joy. I am very thankful for this medicine because I do see it working. Good luck with figuring out your pain.

  • Double your water intake... you need to flush dead B cells and their contents, that spill into the blood... when they die...

    ~chris

  • I already drink 2 liters plus of water alone each and everyday. Are you thinking that a gallon of water is what I should do?

  • When I was on Imbruvica (ibrutinib) I tried for 3-4 liters/24 hr...didn't always make it..., if you wake at night... drink water...

    If it continues too long , get to your specialist, they may want to run your blood chemistry and metabolics.

  • Thank You for your replies. Did you also have foot pain or cramping and did it alleviate with that much water? Are you still on Imbruvica? And how long did it take to help and do you still drink that much? Sorry for so many questions!

  • I was on Imbruvica (ibrutinib) about 3 months and had bleeding issues... in the bladder and colon... which progressed to finding of colon cancer, although it was suspected on an FOB test prior to starting ibrutinib... and a subsequent hemicolectomy...

    I have been off CLL treatment just over a year and will need treatment again this fall.

    On treatment, try to drink at least 3-4 litres of water a day.....you need to flush the dead B cells and the uric acid etc. they produce... I had, leg and foot, arm and thumb cramps

    Try water, if you are still having problems take the issue up with your CLL doctor.

    ~chris

  • Ok thank you very much for your information. I hope you are doing well. Colon cancer on top of CLL ! Bless your heart and hope you are managing all that has come your way.

You may also like...